Monday, November 4, 2013

Check

A middle-aged man with an unknown past medical history is brought in after a motor vehicle accident. He was going 60mph when he hit the center divider of the highway and flipped his car. He was extricated after a prolonged period of time. On scene, he was confused but talking, moving all extremities, with a GCS of 12. On arrival to the emergency department, however, he becomes progressively more somnolent to a GCS of 7. He is hypotensive, tachycardic, and tachypneic. He is intubated for airway protection. A primary exam shows maxillofacial trauma, CSF rhinorrhea, absent breath sounds on the right, a positive FAST scan, and several extremity fractures. A chest tube is placed successfully. Multiple IVs are placed and blood transfusions are started. An attempt to start an arterial line is unsuccessful due to a weak pulse. A chest X-ray shows several rib fractures and a resolving pneumothorax. He is sent to the CT scanner.

In the CT scanner, he spikes a temperature and becomes more hypotensive. He is started on vancomycin and piperacillin-tazobactam. His blood pressures continue to plummet and the CT scan is aborted. He is taken emergently to the operating room for an exploratory laparotomy. The anesthesiologist continues to fluid resuscitate the patient, giving more blood products, fresh frozen plasma, and platelets. The patient is started on a dopamine drip. A fibrinogen panel comes back low and cryoglobulin is administered. At the end of the case, dark red-brown urine is noted in the Foley catheter. Initial placement of the Foley catheter showed concentrated yellow urine. At this time, the hematology lab calls and says that when they spun down the patient's blood, the plasma was light pink. A critical lab value of potassium 6.2 is also noted.

Challenge: What happened?

Bonus Question: What's shown in the picture above?

Image shown under GNU Free Documentation License, from Wikipedia.

2 comments:

Anonymous said...

hemodilution and rhabdo?

Craig Chen said...

good thought, but this is a transfusion reaction. save the blood and send it down to blood bank
-
Check

This is an acute hemolytic transfusion reaction, characterized by fever and chills, flank pain, and red or brown urine. It occurs due to complement-mediated intravascular hemolysis from preformed antibodies in the recipient's plasma. It can lead to DIC, shock, and acute tubular necrosis. Plasma is pink from free hemoglobin. A Direct Coombs test will be positive. The image shows a WWII syringe for direct interhuman blood transfusion.

Source: UpToDate.